Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 161, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2012, 2:06 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 2:06 PM CDT (19:06 UTC)
- Expired
- May 20, 2012, 2:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Jackson County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
338 WUUS54 KOHX 201906 SVROHX TNC087-141-159-201945- /O.NEW.KOHX.SV.W.0161.120520T1906Z-120520T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 206 PM CDT SUN MAY 20 2012 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE... EAST CENTRAL SMITH COUNTY IN MIDDLE TENNESSEE... SOUTHWESTERN JACKSON COUNTY IN MIDDLE TENNESSEE... * UNTIL 245 PM CDT * AT 205 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THE STORM WAS NEAR GAINESBORO...MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHWESTERN JACKSON COUNTY... RURAL EASTERN SMITH COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS. && LAT...LON 3614 8573 3621 8594 3641 8580 3637 8567 TIME...MOT...LOC 1906Z 022DEG 7KT 3631 8577 $$ 21
1 follow-up statement
288 WWUS54 KOHX 201921 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 221 PM CDT SUN MAY 20 2012 TNC087-141-159-201945- /O.CON.KOHX.SV.W.0161.000000T0000Z-120520T1945Z/ PUTNAM TN-SMITH TN-JACKSON TN- 221 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN JACKSON...EAST CENTRAL SMITH AND NORTHWESTERN PUTNAM COUNTIES UNTIL 245 PM CDT... AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF GAINESBORO...MOVING SOUTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME EASTERN SMITH...EXTREME NORTHWESTERN PUTNAM AND SOUTHWESTERN JACKSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3636 8582 3630 8571 3614 8573 3621 8594 TIME...MOT...LOC 1921Z 022DEG 7KT 3628 8578 $$ 21
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:16 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 20, 12:16 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1216 PM CDT SUN MAY 20 2012 .AVIATION 18Z DISCUSSION... UPPER TROUGH AXIS REMAIN IN PLACE ACROSS EASTERN MIDDLE TN. THUS...TSTM DEVELOPMENT THIS AFT WILL BE MOST NUMEROUS ACROSS THE PLATEAU OR...CSV VCNTY. THE CONVECTION SHOULD WEAKEN EARLY THIS EVENING. HOWEVER...AN EASTWARD MOVING SHORTWAVE WILL APPROACH TOWARD SUNRISE ON MONDAY. THIS WILL BERING RETURNING CHANCES OF SHOWERS AND TSTMS AS WE MOVE TOWARD 12Z LATE TONIGHT. TOVER VALUES ARE SLIGHTLY NEGATIVE OR CLOSE TO ZERO THIS AFTERNOON. WILL THEREFORE INCLUDE VSBYS OF AS LOW AS 3-5SM AT TIMES...MAINLY LATE TONIGHT. && .PREV DISCUSSION... /ISSUED 1002 AM CDT SUN MAY 20 2012/ UPDATE...MORNING SOUNDING IS VIRTUALLY THE SAME AS YESTERDAY... BUT WITH SLIGHTLY MORE COLUMN MOISTURE. LOCAL WRF MODEL AGAIN SHOWS CONVECTION KICKING OFF IN THE PLATEAU COUNTIES AND SPREADING WWD IN TIME. STORM MOVEMENT STARTS OUT AS SSW AND TURNS TO SOUTH. AND LIKE YESTERDAY...CONVECTION SHOULD DIE OUT SHORTLY AFTER SUNDOWN. LACK OF ANY 0-3 KM SHEAR BUT GOOD THERMAL INSTABILITY WILL MEAN SLOW MOVING STORMS THAT PULSE TO NEAR SEVERE AND THEN DIE OUT. THUS...WE MAY HAVE A FEW AFTERNOON STORMS THAT EXHIBIT MARBLE SIZE HAIL AND STRONG GUSTY WINDS. WRF ALSO SHOWS THE COLD FRONT MOVING INTO THE AREA LATE TONIGHT/EARLY TOMORROW. AT 7 AM TOMORROW...THE LOCAL WRF SHOWS THE FRONT ALONG A LINE FROM LOUISVILLE KY TO CLARKSVILLE TN TO PINE BLUFF AR. CURRENT FORECAST SEEMS ON TRACK...NO CHANGES ATTM. JLM PREV DISCUSSION... /ISSUED 629 AM CDT SUN MAY 20 2012/ UPDATE...FOR AVIATION. AVIATION... 12Z TAFS...PATCHY MVFR BR WILL LIFT BY 14Z. TODAY WILL BE SIMILAR TO YESTERDAY WITH SCT CU BLOSSOMING TO ISOLD TSRA BETWEEN 18Z-21Z. COVERAGE WILL BE 10-20 PERCENT...SLOW MOVING STORMS WITH LOCALIZED HAIL AND GUSTY WINDS. TSRA WILL DISSIPATE WITH SUNSET AROUND 01Z. AN APPROACHING FRONT COULD BRING NEW SCT TSRA TOWARD 21/12Z FOR KCKV AND KBNA. WINDS WILL BE LIGHT THROUGH THE TAF PERIOD. 13 PREV DISCUSSION... /ISSUED 339 AM CDT SUN MAY 20 2012/ DISCUSSION... SIMILAR CONDITIONS TO YDAY EXPECTED TODAY WITH WELL ABOVE NORMAL TEMPERATURES AND SCATTERED/WIDELY SCATTERED TSTMS DURING THE AFTERNOON. DOES NOT LOOK QUITE AS UNSTABLE AS YDAY BUT STILL COULD HAVE A STORM OR TWO PULSE SEVERE. BEST TSTM COVERAGE EXPECTED OVER THE PLATEAU. FRONTAL BNDRY WILL APPROACH TNGT THEN SWING THROUGH THE MID STATE MONDAY AND MONDAY NIGHT. LOOKS LIKE A DECENT CHANCE OF RAIN WITH THIS SYSTEM AND GIVEN FORECAST MOISTURE PROFILES AND A DECENT DIURNAL TIMING OF THE FRONT HAVE UPPED POPS TO LIKELY FOR MOST OF THE MID-STATE ON MONDAY. UNDERCUT MAV TEMPS A LITTLE ON MONDAY WITH A FAIR AMNT OF CLOUDS EXPECTED. A COUPLE PRETTY NICE DAYS LOOK TO BE IN STORE FOR TUESDAY AND WEDNESDAY WITH HIGHS CLOSER TO NORMAL AND LOW HUMIDITY. AFTER WEDNESDAY HOWEVER IT LOOKS LIKE MID-SUMMER HEAT IN MAY AS VERY STRONG RIDGING ALOFT IS FORECAST BY ALL MEDIUM RANGE MODELS. OTHER THAN ISOLATED DIURNAL CONVECTION RAIN CHANCES LOOK VERY SLIM IN THE EXTENDED PART OF THE FCST. TOMSTONE && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, May 20, 5:06 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 506 AM CDT SUN MAY 20 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-211015- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 506 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS WILL BE STRONG TO LOCALLY SEVERE AND CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON MONDAY AND A FEW STORMS COULD BE SEVERE DURING THE AFTERNOON. HAIL AND STRONG WINDS ARE THE MAIN THUNDERSTORM THREATS. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 06
In the hours before
Special weather statement, May 20, 1:55 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN MAY 20 2012
TNZ030-031-202000-
JACKSON-SMITH-
155 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND SMITH COUNTIES...
AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GAINESBORO...MOVING SOUTHWEST AT
10 MPH.
HALF INCH SIZE HAIL IS EXPECTED WITH THIS STORM.
LAT...LON 3635 8571 3623 8574 3624 8578 3621 8578
3621 8581 3619 8579 3618 8581 3617 8579
3616 8581 3624 8599 3640 8585
21Local storm report, May 20, 2:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
206 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 10 SE GAINESBORO 36.26N 85.53W
05/20/2012 E0.50 INCH PUTNAM TN TRAINED SPOTTER
DIME SIZE HAIL IN GRANVILLE, SE JACKSON COUNTY
&&
RETThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:18 PM CDT | Special Weather Statement | OHX | Giles, Lewis, Maury | 42 min |
| May 20, 1:55 PM CDT | Special Weather Statement | OHX | Smith | 65 min |
| May 20, 2:12 PM CDT | Special Weather Statement | OHX | Van Buren | 48 min |
| May 20, 2:32 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 21 min |
| May 20, 4:06 PM CDT | Special Weather Statement | OHX | Trousdale | 39 min |
| May 20, 4:30 PM CDT | Special Weather Statement | OHX | Coffee, Grundy | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.